Health knowledge made personal
Join this community!
› Share page:

How can I delay my period while on holiday?


Posted by Be Well

How can I delay my period while on holiday?
 
Answers (1)
Sort by: Newest first | Oldest first

There are times when having a period may be inconvenient, such as during a holiday. However, if you are taking a contraceptive pill, it is possible to delay your period by starting a new packet immediately after finishing the current one. The way to do this differs depending on which kind of pill you are taking.

However, you should not take more than two packets of the pill together, as the lining of your womb continues to build up and you may have breakthrough bleeding as it sheds slightly. Taking more than two packets together can also cause bloating or stomach pains.

If you are taking the combined contraceptive (monophasic) pill, you normally take one pill each day for 21 days before having a seven day break, in which you have a period, or withdrawal bleed. If you want to delay a period, take two packets of your pill without a break by starting the next packet immediately after the first. When you reach the end of the second packet, have a seven day break as usual and you should have a period. You can then start the next pack and continue to take it as normal.

The phasic, or multiphasic, contraceptive pill comes with two or three sections of different colored pills in the pack, which are also taken for 21 days before a seven day break. The pills contain different amounts of hormone and it is important to take them in the correct order. If you are taking the phasic pill and wish to delay your period, you should start the final phase of a spare packet the day after finishing your current packet. These will usually be the last seven pills in the packet, but ask your doctor if you are unsure. This will give seven to ten days' postponement before your period starts.

The advice for delaying your period using phasic pills also applies to the EveryDay (ED) pill. ED pills are usually taken without a break between packets, because each packet contains seven inactive tablets. Start the active phase of your next packet (usually the red part of the pack) instead of starting the seven days of inactive pills.

If you are not currently taking the contraceptive pill, see your doctor. They may be able to prescribe medication, known as norethisterone, which can delay your period. Norethisterone is based on female sex hormones called progestogens, and sustains the lining of your uterus so that it is not shed as a period. You can take norethisterone for a limited time to delay your period. However, it may not be suitable for women with a history of thrombosis ( blood clots in the veins), and it is important to remember that it does not act as a contraceptive.

If you are prescribed norethisterone, your doctor will advise you when to take it and for how long, based on the timing of your menstrual cycle. Your period should arrive a few days after stopping the medication.

If you normally use other forms of contraception, your doctor may prescribe the contraceptive pill just to delay your period while you are on holiday. However, you will need to start taking the pill a few months before your holiday to ensure that it is effective.

NOTICE: The information provided on this site is not a substitute for professional medical advice, diagnosis, or treatment. Never delay or disregard seeking professional medical advice from your physician or other qualified health provider because of something you have read on Wellsphere. If you have a medical emergency, call your doctor or 911 immediately.
Post an answer
Write a comment: